Alert archive / Virginia / Flash Flood Warnings in 1999

Flash Flood Warning 39, NWS Blacksburg, VA

September 27, 1999Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 27, 1999, 12:04 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 1999, 12:04 PM EDT (16:04 UTC)
Expired
Sep 27, 1999, 2:00 PM EDT
In force
116 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Martinsville, VA, Henry County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 271604
FFWRNK
VAC089-690-271800-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING FOR SMALL CREEKS AND STREAMS
NATIONAL WEATHER SERVICE BLACKSBURG VA
1204 PM EDT MON SEP 27 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA.
  MARTINSVILLE IN SOUTH CENTRAL VIRGINIA.

* UNTIL 200 PM EDT.

* AT NOON EDT... COUNTY EMERGENCY COORDINATORS INDICATED CONTINUED
  FLOODING IN PORTIONS OF MARTINSVILLE AND COLLINSVILLE.
  HEAVY RAIN

* HEAVY RAIN OVER THE COURSE OF THE MORNING HAS RESULTED IN A LARGE
  AMOUNT OF RUNOFF IN THE MARTINSVILLE AND COLLINSVILLE AREAS.
  JONES CREEK HAS COME OUT OF ITS BANKS AND WAS THREATENING
  BUSINESSES. ADDITIONAL URBAN FLOODING IS LIKELY THROUGH ABOUT 2
  PM.

<< CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD!

.END/JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 10:10 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 27, 10:10 AM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1010 AM EDT MON SEP 27 1999

LOTS OF INGREDIENTS STILL LOOK ON TRACK FOR HVY RAIN EVENT. PLENTY
OF LOW-LVL TROPICAL MSTR ADVECTING IN FROM SE WITH UPR 60S DW PTS
CREEPING INTO FAR SE...INCREASING SE FLOW WITH ISENTROPIC LIFT OVER
WDG AS WELL AS UPSLOPE. MID AND UPR LEVELS HOLD A KEY TO WHETHER THE
HEAVIEST RAINS DO FALL OVR NC AND SW VA BLUE RDG AS CRNT PACKAGE
MAINTAINS. WE HAVE ONE S/WV WHICH 29 KM ETA HAS RSNBL HANDL ON MVG
NORTH THRU SW VA...BUT BRINGING IN DRIER MID/UPR AIR SEEN ON WV
WHICH 29 KM ETA DOES NOT SHOW VERY WELL. THIS S/WV LARGELY
RESPONSIBLE FOR MOD TO HVY RAINS THIS MORNING WITH ISENT LIFT OVR
CNTRL NC/VA. NEXT S/WV OVR GA NOW TO MOVE OVR CWA LATE THIS AFT AND
TURN 500 FLOW MORE SW...WHILE AT THE SAME TIME INCREASE LOW-LVL SE
FLOW AND ENHANCE AGEOS CIRCULATIONS AND UPGLIDE...GOOD 300 MB JET
SEEN OVR AL/GA AT 12Z.

WITH THE 500 FLOW TURNING SW AND MID-LVL AND ISEN LIFT OVR SFC WDG
CONTINUING TO BE IMPORTANT LIFTING MECHANISM...NOT SURE THAT DIRECT
UPSLOPE WILL BE AS IMPORTANT A FACTOR AS WAS EARLIER
THOUGHT...ALTHOUGH WILL CERTAINLY PLAY SOME ROLE. LOOKS LIKE
HEAVIEST RAINS MAY AGAIN FOCUS ON ERN HALF OF CWA THIS AFT THRU
TONIGHT WITH THIS NEXT S/WV. ONCE MID LVL FLOW TURNS MORE SW IT MAY
BE DFCLT TO SPREAD MUCH SIGNIFICANT PRECIP TOO FAR WEST OF BLUE
RIDGE. LIKELY POPS STILL LOOK GOOD OVR SE WV AND ALLEGHANY
HIGHLANDS...WITH CATEGORICAL ESLEWHERE...JUST DONT SEE AMOUNTS TO
THREATEN FFG AT BLUE RDG. AREA TO WATCH WILL BE OUT EAST WHERE FFG
IS LOWEST AND BLV THE HEAVIEST RAINFALL THREAT WILL REMAIN THRU
TONIGHT.  NO CHGS TO POPS PLANNED...BUT WILL ADJUST WORDING FOR
AREAS WHERE HEAVIEST RAIN IS EXPECTED AND WILL ALSO MENTION NEARLY
STDY TEMPS.

.RNK
VA...NONE.
WV...NONE.
NC...NONE.

KEIGHTON

In the hours before

Special weather statement, Sep 27, 12:00 PM EDT, 4 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
272200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT MON SEP 27 1999

...HEAVY RAIN STILL A THREAT FOR THIS THIS AFTERNOON AND
EVENING...

WIDESPREAD RAIN HAS ALREADY FALLEN THIS MORNING OVER MUCH OF
SOUTHWEST AND SOUTH CENTRAL VIRGINIA...AS WELL AS NORTH CENTRAL AND
NORTHWEST NORTH CAROLINA. SOME AREAS IN SOUTHERN VIRGINIA AND NORTHERN
NORTH CAROLINA EAST OF THE BLUE RIDGE HAD RECEIVED OVER AN INCH AND
A HALF OF RAIN AS OF 11:30 AM...WITH A COUPLE OF LOCATIONS IN HENRY
COUNTY AROUND MARTINSVILLE PICKING UP ABOUT TWO INCHES SINCE EARLY
THIS MORNING. MODERATE TO HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH
THE AFTERNOON...MAINLY EAST OF ROANOKE...BUT WILL TAPER OFF ACROSS
SOUTHSIDE VIRGINIA THROUGH MID AFTERNOON. HOWEVER...BY LATE THIS
AFTERNOON AND THIS EVENING...ANOTHER IMPULSE WILL PASS OVER THE
AREA...INCREASING THE CHANCES FOR MORE HEAVY RAIN. THE HEAVIEST
RAINFALL WILL AGAIN BE MOST LIKELY EAST OF THE BLUE RIDGE...WHERE
ANOTHER 1 TO 2 INCHES MAY BE POSSIBLE.

AT THIS TIME...WIDESPREAD FLOODING IS NOT EXPECTED TO BE A
PROBLEM...BUT MINOR FLOODING OF LOW-LYING AREAS...AND IN URBAN AREAS
IS POSSIBLE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST
UPDATES...AND FOR POTENTIAL FLOOD WATCHES OR WARNINGS THAT MAY BE
ISSUED.

SK
Special weather statement, Sep 27, 12:00 PM EDT, 4 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
272200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT MON SEP 27 1999

...HEAVY RAIN STILL A THREAT FOR THIS THIS AFTERNOON AND
EVENING...

WIDESPREAD RAIN HAS ALREADY FALLEN THIS MORNING OVER MUCH OF
SOUTHWEST AND SOUTH CENTRAL VIRGINIA...AS WELL AS NORTH CENTRAL AND
NORTHWEST NORTH CAROLINA. SOME AREAS IN SOUTHERN VIRGINIA AND NORTHERN
NORTH CAROLINA EAST OF THE BLUE RIDGE HAD RECEIVED OVER AN INCH AND
A HALF OF RAIN AS OF 11:30 AM...WITH A COUPLE OF LOCATIONS IN HENRY
COUNTY AROUND MARTINSVILLE PICKING UP ABOUT TWO INCHES SINCE EARLY
THIS MORNING. MODERATE TO HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH
THE AFTERNOON...MAINLY EAST OF ROANOKE...BUT WILL TAPER OFF ACROSS
SOUTHSIDE VIRGINIA THROUGH MID AFTERNOON. HOWEVER...BY LATE THIS
AFTERNOON AND THIS EVENING...ANOTHER IMPULSE WILL PASS OVER THE
AREA...INCREASING THE CHANCES FOR MORE HEAVY RAIN. THE HEAVIEST
RAINFALL WILL AGAIN BE MOST LIKELY EAST OF THE BLUE RIDGE...WHERE
ANOTHER 1 TO 2 INCHES MAY BE POSSIBLE.

AT THIS TIME...WIDESPREAD FLOODING IS NOT EXPECTED TO BE A
PROBLEM...BUT MINOR FLOODING OF LOW-LYING AREAS...AND IN URBAN AREAS
IS POSSIBLE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST
UPDATES...AND FOR POTENTIAL FLOOD WATCHES OR WARNINGS THAT MAY BE
ISSUED.

SK

Nearby

Flash Flood Warnings in Virginia, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.